Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

May 20, 2012Benton County, Mille Lacs County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 20, 2012, 1:10 AM CDT for Benton County, Mille Lacs County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2012, 1:10 AM CDT (06:10 UTC)
Expired
May 20, 2012, 2:00 AM CDT
In force
50 min
Issued by
NWS Twin Cities, MN

Counties Benton County, MN, Mille Lacs County, MN

The radar

The Minneapolis radar (KMPX), 122 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2089 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

596 
WWUS83 KMPX 200610
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
110 AM CDT SUN MAY 20 2012

MNZ043>045-049-050-200700-
BENTON-KANABEC-MILLE LACS-MORRISON-STEARNS-
110 AM CDT SUN MAY 20 2012

...THUNDERSTORMS MOVING OVER BENTON...KANABEC...MILLE 
LACS...MORRISON AND STEARNS COUNTIES THROUGH 200 AM CDT...

AT 106 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF RICE
TO 4 MILES EAST OF GILMAN TO 3 MILES SOUTHEAST OF PEASE. THESE STORMS
WERE MOVING NORTH AT 50 MPH.

HAIL UP TO DIME SIZE AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE 
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  GILMAN.
  MILACA.
  RUM RIVER.
  BOCK.
  PIERZ.
  LASTRUP.
  HARDING.
  ONAMIA.
  MILLE LACS LAKE.


LAT...LON 4617 9342 4616 9331 4573 9346 4573 9351
      4556 9352 4556 9356 4569 9390 4572 9433
      4616 9418 4616 9383 4625 9381 4626 9344
TIME...MOT...LOC 0608Z 194DEG 46KT 4580 9417 4578 9387
          4568 9361

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 19, 11:32 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 19, 11:32 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 06Z TAFS
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1132 PM CDT SAT MAY 19 2012

.DISCUSSION...

LOOKS LIKE AN ACTIVE NEAR TERM WITH SHOWERS AND THUNDERSTORMS
DEVELOPING SATURDAY AFTERNOON AND LASTING THROUGH THE OVERNIGHT
HOURS BEFORE EXITING THE REGION SUNDAY AFTERNOON. THIS WILL BE
FOLLOWED BY HIGH PRESSURE BUILDING IN SUNDAY NIGHT THROUGH
TUESDAY...WITH A RETURN TO ACTIVE WEATHER FOR THE LATTER HALF OF
THE PERIOD.

TODAY THROUGH TUESDAY...AFTERNOON WATER VAPOR IMAGERY INDICATED A
WIDESPREAD REGION OF ASCENT ACROSS THE UPPER MIDWEST DOWNSTREAM
OF A LONGWAVE TROUGH CENTERED ACROSS THE KS/NE BORDER. A SHORTWAVE
WAS ROUNDING THE BASE OF THIS TROUGH AND FORCING A FEW
THUNDERSTORMS ACROSS THE MISSOURI RIVER VALLEY. CLOSER TO HOME A
COLD FRONT WAS MOVING THROUGH THE REGION...AND AS OF THIS
AFTERNOON WAS LOCATED ALONG A LINE FROM REDWOOD FALLS THROUGH
LITTLE FALLS. A FEW SHOWERS AND THUNDERSTORMS WERE BEGINNING TO
DEVELOP ALONG AND BEHIND THIS SURFACE FRONTAL BOUNDARY. THESE
SHOWERS SHOULD INCREASE IN COVERAGE LATER THIS EVENING AND
OVERNIGHT AS THE AFOREMENTIONED SHORTWAVE MOVES NORTHEAST ACROSS
THE REGION. FORECAST SOUNDINGS INDICATE UNIDIRECTIONAL SHEAR THIS
EVENING...WITH MLCAPES OF AROUND 1000 TO 1500 J/KG AHEAD OF THE
FRONT. THESE CAPE VALUES MAY NOT BE REALIZED IF THE CONVECTION IS
MAINLY FOCUSED IN THE POST FRONTAL AIRMASS...BUT COULD SEE ENOUGH
ELEVATED INSTABILITY FOR UPDRAFTS THAT SUPPORT LARGE HAIL...WITH
DAMAGING WIND ALSO POSSIBLE BENEATH COLLAPSING PRECIP CORES. THE
CONVECTION WILL SUBSIDE LATER TONIGHT...AND A SECOND AREA OF
PRECIP IS EXPECTED TO FORM ALONG THE DEFORMATION AXIS ALONG THE
ARROWHEAD OF MINNESOTA INTO THE CENTRAL PART OF THE STATE. USED 3
HR GRIDS AND TRIED TO ADJUST THE PRECIP CHANCES TO REFLECT
THIS. ONCE THIS SYSTEM MOVES NORTHEAST...WE SHOULD QUICKLY DRY OUT
TOMORROW AFTERNOON...WITH CLEAR SKIES AND COOL TEMPS FOR SUNDAY
NIGHT. HIGH PRESSURE WILL BUILD IN FOR MONDAY. ON TUESDAY...A
POWERFUL JET WILL MOVE ONSHORE THE PACIFIC NORTHWEST AND CROSS THE
NORTHERN ROCKIES. AT THE SURFACE...A LOW PRESSURE SYSTEM WILL
RAPIDLY INTENSIFY ACROSS THE WESTERN DAKOTAS AND DRAW UP WARM AIR
ACROSS THE REGION. THE LAST FEW RUNS OF THE NAM TRY TO INDICATE
SOME SHOWERS AND THUNDERSTORMS ON TUESDAY...BUT WENT WITH A DRY
FORECAST FOR NOW.

WEDNESDAY THROUGH SATURDAY...THIS JET WILL CONTINUE TO DIG A TROUGH
OVER THE HIGH PLAINS...WITH THE AFOREMENTIONED SURFACE LOW MOVING
NORTHEAST FROM THE DAKOTAS INTO SOUTHERN CANADA WHICH WILL SWING A
COLD FRONT THROUGH THE REGION WEDNESDAY NIGHT. SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG THIS BOUNDARY...WHICH WILL STALL
OUT ACROSS THE UPPER MIDWEST. THIS WILL BE THE FOCUS FOR SHOWERS
AND THUNDERSTORMS FOR THE REST OF NEXT WEEK. THE GFS 19.12 IS
FURTHER SOUTH WITH THIS FRONT THAN THE ECMWF 19.12. CONVECTION
WILL LIKELY INFLUENCE THE EXACT PLACEMENT...SO WENT WITH A BLEND
OF THE TWO ALONG WITH THE PREVIOUS FORECAST GIVEN THE UNCERTAINTY.
FOR THE MEMORIAL DAY WEEKEND...BOTH LONG RANGE MODELS BUILD A
THERMAL RIDGE ACROSS THE CENTRAL CONUS...WHICH WOULD EQUATE TO
WARM WEATHER.

&&

.AVIATION.../06Z TAF ISSUANCE/
THE MAIN AVIATION CONCERN REMAINS THE THREAT OF THUNDERSTORMS
THROUGH SUNDAY MORNING. MESOSCALE CONVECTIVE COMPLEX WAS CENTERED
OVER SOUTHERN MN. THE BACK OF THE COMPLEX EXTENDS OVER THE EASTERN
SOUTH DAKOTA AND SOUTHWEST IOWA AT THIS TIME. SYSTEM WILL CONTINUE
TO ADVANCE NORTHEAST OVERNIGHT WITH SHOWERS AND THUNDERSTORMS
CONTINUING OVER MUCH OF THE FORECAST AREA. CEILINGS/VISIBILITIES
LOWER TO IFR CONDITIONS IN HEAVY RAIN. SOME SMALL HAIL IS ALSO
POSSIBLE. CONDITIONS WILL BEGIN TO IMPROVE FROM WEST TO EAST TOWARD
DAYBREAK SUNDAY IN WESTERN MN AND DURING THE AFTERNOON SUNDAY OVER
IN WESTERN WISCONSIN. EXPECT CONDS TO IMPROVE TO VFR BEFORE NOON
SUNDAY IN THE KAXN AREA...AND NOT IN THE KEAU AREA UNTIL AFTER 300
PM IN KEAU. NORTH-NORTHWEST WINDS WILL CONTINUE TO USHER IN DRIER
AIR...ESPECIALLY DURING THE DAY ON SUNDAY.

KMSP...LARGE CLUSTER OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
LIFT OVER THE AREA OVERNIGHT. EXPECT OCCASIONAL IFR WEATHER
CONDITIONS IN HEAVY RAIN AND THUNDERSTORMS.  CONDITIONS WILL BEGIN
TO IMPROVE SUNDAY AFTERNOON AS DRIER AIR FILTER OVER THE AREA. SOME
PATCHY OR AREAS OF FOG DEVELOPING IN LOW LYING AREAS SUNDAY NIGHT.

OUTLOOK...
SUN NIGHT AND MONDAY MORNING...PATCHY AREAS OF FOG.
MON-TUE...VFR.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JRB/JM
Hazardous weather outlook, May 19, 10:36 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1036 PM CDT SAT MAY 19 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1036 PM CDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

EXPECT NON-SEVERE THUNDERSTORMS DURING THE OVERNIGHT TONIGHT. BRIEF
HEAVY RAIN...SMALL HAIL AND WIND GUST TO AROUND 45 MPH ARE LIKELY
WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL CONTINUE INTO SUNDAY MORNING AHEAD OF
THE COLD FRONT IN WESTERN WISCONSIN. THE THREAT FOR SEVERE WEATHER
APPEARS LOW AT THIS TIME.

MORE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH FRIDAY AS A
FRONT MOVES INTO THE AREA WEDNESDAY NIGHT. THIS FRONT LOOKS TO
STALL OUT AND REMAIN OVER OR NEAR THE OUTLOOK AREA THURSDAY AND
FRIDAY. SEVERE WEATHER COULD BE POSSIBLE DEPENDING ON THE FRONTS
PLACEMENT THURSDAY AND FRIDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 19, 8:38 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
838 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             2 N LONG LAKE           45.01N 93.57W
05/19/2012  M0.88 INCH       HENNEPIN           MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, May 19, 8:49 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
849 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     MINNEAPOLIS             44.96N 93.27W
05/19/2012                   HENNEPIN           MN   TRAINED SPOTTER

            TWO 12 INCH DIAMETER TREES DOWN NEAR INTERSECTION OF SE
            ELM STREET AND SE KASOTA AVE. APPROXIMATE TIME.

&&

CARLYON
Special weather statement, May 19, 8:52 PM CDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
852 PM CDT SAT MAY 19 2012

MNZ044-045-051>053-059>063-066>070-WIZ023-024-200315-
ANOKA-CARVER-CHISAGO-DAKOTA-HENNEPIN-ISANTI-KANABEC-MCLEOD-MILLE
LACS-PIERCE-RAMSEY-SCOTT-SHERBURNE-SIBLEY-ST.
CROIX-WASHINGTON-WRIGHT-
852 PM CDT SAT MAY 19 2012

...THUNDERSTORMS DEVELOPING OVER EAST CENTRAL MINNESOTA AND WEST
CENTRAL WISCONSIN THROUGH 1015 PM CDT...

AT 843 PM CDT...RADAR INDICATED THAT NUMEROUS THUNDERSTORMS WERE
RAPIDLY DEVELOPING OVER EAST CENTRAL MINNESOTA INTO WEST CENTRAL
WISCONSIN.  THE STRONGER STORMS REMAINED NEAR
PLYMOUTH...ANOKA...HUDSON AND LUCK WISCONSIN.  THESE STORMS WERE
MOVING NORTHEAST AT 35 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  NEW HOPE.
  OSSEO.
  BROOKLYN PARK.
  SPRING LAKE PARK.
  COON RAPIDS.
  BLAINE.
  ST PAUL.
  MINNEAPOLIS.
  STILLWATER.
  FOREST LAKE.
  LINDSTROM.
  CAMBRIDGE.

THE STORMS ARE EXPECTED TO CONTINUE THROUGH AT LEAST MIDNIGHT ACROSS
MUCH OF THE REGION.  ALONG WITH THE WIND AND HAIL...TORRENTIAL RAIN
CAN ALSO BE EXPECTED...WHICH WILL CAUSE LOCAL PONDING OF WATER ALONG
HIGHWAY UNDERPASSES AND ROADSIDE DITCHES.

LAT...LON 4574 9351 4572 9290 4554 9288 4541 9268
      4532 9277 4456 9280 4455 9387 4449 9408
      4488 9402 4526 9384
TIME...MOT...LOC 0146Z 222DEG 29KT 4507 9343
Special weather statement, May 19, 8:52 PM CDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
852 PM CDT SAT MAY 19 2012

MNZ065>067-074>076-082-083-200230-
BLUE EARTH-BROWN-LE SUEUR-MCLEOD-NICOLLET-RENVILLE-SIBLEY-WATONWAN-
852 PM CDT SAT MAY 19 2012

AT 848 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM 6 MILES SOUTH OF SLEEPY EYE TO
NORTHEAST OF ST. GEORGE.  THESE STORMS WERE MOVING NORTHEAST AT
35 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  COMFREY.
  HANSKA.
  SLEEPY EYE.
  NEW ULM.
  COURTLAND.
  ST GEORGE.

LAT...LON 4395 9463 4413 9496 4468 9443 4452 9383
TIME...MOT...LOC 0151Z 213DEG 30KT 4423 9474
Local storm report, May 20, 12:28 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1228 AM CDT SUN MAY 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     ST PAUL                 44.95N 93.10W
05/19/2012                   RAMSEY             MN   TRAINED SPOTTER

            NEAR ST. THOMAS UNIV. 10 COTTONWOOD TREE LIMB DOWN

&&

L. SCHALLER
Special weather statement, May 20, 1:10 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
110 AM CDT SUN MAY 20 2012

MNZ043>045-049-050-200700-
BENTON-KANABEC-MILLE LACS-MORRISON-STEARNS-
110 AM CDT SUN MAY 20 2012

...THUNDERSTORMS MOVING OVER BENTON...KANABEC...MILLE
LACS...MORRISON AND STEARNS COUNTIES THROUGH 200 AM CDT...

AT 106 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF RICE
TO 4 MILES EAST OF GILMAN TO 3 MILES SOUTHEAST OF PEASE. THESE STORMS
WERE MOVING NORTH AT 50 MPH.

HAIL UP TO DIME SIZE AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  GILMAN.
  MILACA.
  RUM RIVER.
  BOCK.
  PIERZ.
  LASTRUP.
  HARDING.
  ONAMIA.
  MILLE LACS LAKE.

LAT...LON 4617 9342 4616 9331 4573 9346 4573 9351
      4556 9352 4556 9356 4569 9390 4572 9433
      4616 9418 4616 9383 4625 9381 4626 9344
TIME...MOT...LOC 0608Z 194DEG 46KT 4580 9417 4578 9387
          4568 9361

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:05 PM CDTSevere Thunderstorm WarningMPXChisago, Isanti55 min
May 19, 7:05 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Rice, Scott40 min
May 19, 7:31 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Dakota, Hennepin, Ramsey, Washington59 min
May 19, 7:51 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Scott38 min
May 19, 8:06 PM CDTAreal Flood AdvisoryMPXDakota, Hennepin, Ramsey, Scott3 hr
May 19, 8:52 PM CDTSpecial Weather StatementMPXBrown, Nicollet, Sibley, Watonwan38 min
May 20, 1:43 AM CDTSpecial Weather StatementMPXAnoka, Chisago, Isanti, Ramsey, Washington47 min
May 19, 7:42 PM CDTSevere Thunderstorm WarningMPXPolk, Saint Croix63 min
May 20, 12:38 PM CDTSpecial Weather StatementMPXEau Claire52 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.